Drug-Induced Inappropriate Antidiuretic-Hormone Activity and Hypokalemia induced Diabetes insipidus- safe use of 1.8% hypertonic saline in acute severe symptomatic hyponatremia
S Qureshi, S G Wijetilleka, K Yoganathan, A Stevenson, S Wright, S Ladbrokes, R Kaushal
Hyponatremia can be a manifestation of physiological processes, systemic disease processes or drugs. It is important to establish the cause early as it is potentially remediable and reversible. The symptoms of hyponatremia secondary to SIADH are attributable to the severity of hyponatremia and rapidity of syndrome development.
We present a challenging case of a 55 year old lady who re-presented to our emergency department with acute confusion, problem with her balance and slurred speech with a serum Na of 98 m mol after being discharged with an earlier presentation with Na 120 m mol. She had a past medical history of treatment with anti-depressants i.e. Quetiapine, Duloxetine, Vortioxetine etc. It was agreed for her anti-depressants to be stopped due to various side effects but she chose to take her previously prescribed therapy without advice from her GP. Her blood sugar on admission was normal and there were no signs of renal/cardiac failure. Her anterior pituitary screen was unremarkable.
On examination there was no neurological lesion and her CT brain was normal. She was clinically euvolaemic but her GCS was 4 on admission.
She was initially managed with 3% hypertonic saline in HDU but remained polyuric after discharge from HDU with confirmed biochemical hypokalemia. It was agreed for her polyuria to be treated with Desmopressin until it was reversed and then treated her euvolaemic hyponatremia with ward based care with 1.8% hypertonic saline. Her MRI Pituitary revealed micro-prolactinoma with no active lesion in posterior pituitary. Her serum Na normalised after strict fluid restriction and use of hypertonic saline on the ward. She was discharged with follow up in the local ambulatory care unit.
Figure 1- Serum Na and response to Tx
Figure 2- Microprolactinoma